Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 43, NWS Caribou, ME

July 28, 2016Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 28, 2016, 5:28 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 5:28 PM EDT (21:28 UTC)
Expired
Jul 28, 2016, 6:30 PM EDT
In force
62 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 137 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS51 KCAR 282128
SVRCAR
MEC019-021-282230-
/O.NEW.KCAR.SV.W.0043.160728T2128Z-160728T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
528 PM EDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  WEST CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...

* UNTIL 630 PM EDT

* AT 528 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  DOVER-FOXCROFT...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DOVER-FOXCROFT...GUILFORD...BROWNVILLE JUNCTION...MILO...
  LAKE VIEW PLANTATION...ORNEVILLE...CHARLESTON...SANGERVILLE...
  BRADFORD...BROWNVILLE...ALTON...LAGRANGE...SEBEC...ATKINSON...
  MEDFORD...WILLIMANTIC...BOWERBANK...MAXFIELD...
  LAKE VIEW AND SEBOEIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4515 6937 4533 6936 4541 6879 4509 6877
TIME...MOT...LOC 2128Z 270DEG 15KT 4524 6927 

HAIL...1.00IN
WIND...60MPH
 
$$

HEWITT
2 follow-up statements
224 
WWUS51 KCAR 282157
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
557 PM EDT THU JUL 28 2016

MEC019-021-282230-
/O.CON.KCAR.SV.W.0043.000000T0000Z-160728T2230Z/
PISCATAQUIS ME-PENOBSCOT ME-
557 PM EDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN PISCATAQUIS AND WEST CENTRAL PENOBSCOT COUNTIES...

AT 556 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILO...OR 7
MILES NORTHEAST OF DOVER-FOXCROFT...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DOVER-FOXCROFT...BROWNVILLE JUNCTION...MILO...LAKE VIEW PLANTATION...
ORNEVILLE...CHARLESTON...BRADFORD...BROWNVILLE...ALTON...LAGRANGE...
SEBEC...ATKINSON...MEDFORD...BOWERBANK...MAXFIELD...LAKE VIEW...
SEBOEIS...BOYD LAKE...WILLIAMSBURG AND BARNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4513 6917 4536 6916 4541 6879 4509 6877
TIME...MOT...LOC 2156Z 270DEG 15KT 4524 6910 

HAIL...<.75IN
WIND...60MPH
 
$$

HEWITT
036 
WWUS51 KCAR 282223
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
623 PM EDT THU JUL 28 2016

MEC019-021-282232-
/O.EXP.KCAR.SV.W.0043.000000T0000Z-160728T2230Z/
PISCATAQUIS ME-PENOBSCOT ME-
623 PM EDT THU JUL 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PISCATAQUIS AND
WEST CENTRAL PENOBSCOT COUNTIES WILL EXPIRE AT 630 PM EDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
WILL BE MOVING OUT OF THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4513 6917 4536 6916 4541 6879 4509 6877
TIME...MOT...LOC 2221Z 270DEG 15KT 4524 6910 

$$

HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:08 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 28, 4:08 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
408 PM EDT THU JUL 28 2016

.SYNOPSIS...
A weak cold front will continue south to the Downeast coast
tonight. The front will push offshore Friday into Friday night as
low pressure along the front tracks south of the area.

&&

.NEAR TERM /THROUGH FRIDAY/...
Most of the current shwrs and tstms ovr our FA should move E and
or dissipate from the region this eve as an s/wv slides E across
Nrn ptns of the FA and a weakening cold front slowly moves S
toward the Downeast coast. Sct shwrs may hold ovr Downeast areas
late tngt as the front slowly moves off the coast by Fri morn,
then additional shwrs are xpctd later Fri ovr Downeast areas as a
weak sfc wv of coastal low pres moves ENE thru the Gulf of ME.
Most of the hvy rn with this system will remain off the coast.
Meanwhile, Nrn ptns of the FA will have ptly to mcldy skies on
Fri. Temps will cont abv normal, xcpt for hi temps ovr Downeast
Fri, which will likely be held down by cld cvr and shwrs.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Low pressure is expected to move out of the Gulf of Maine Friday
night. This system should produce some showers early then the
precipitation will move off to the northeast. High pressure is
then expected to build in from the northeast during the day
Saturday with dry conditions expected. Low pressure is the
expected to develop along the Mid Atlantic coast Saturday Night
then move to the northeast. This system is expected to bring
showers into the area Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Another area of low pressure is expected to pass to the south of
New England Sunday Night into Monday. This system could possibly
bring some rain to the southern portion of the area Sunday Night
into Monday while high pressure dominate to the north. A
stationary font north of the State may bring some showers to the
North Tuesday into Thursday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: Mainly VFR all TAF sites...xcpt lcly and briefly MVFR
vsbys in TSTMs and heavier SHWRs this eve and perhaps in patchy
fog late tngt.

SHORT TERM: Expect VFR conditions Friday. MVFR conditions are
expected Saturday and Sunday. MVFR/IFR Conditions are expected
Monday at KBGR and KBHB with VFR Conditions in the North. MVFR
conditions are expected in the North Tuesday with VFR conditions
at KBGR and KBHB.

&&

.MARINE...
NEAR TERM: No headlines xpctd tngt and Fri. Wv hts will be arnd a
foot alg the nearshore and 2 to 3ft ovr the outer MZs with wv pds
generally short, typical of wind wvs, in the 3 to 6 second range.
Kept close to WW3 wv guidance for fcst wv hts thru the near term.

SHORT TERM: Have used the NAM12 for sustained winds through
Sunday then transition to the Super Blend Winds. For waves: Have
used the Near Shore Wave Model to initialize grids through Sunday
then transition to the Wave Watch III. Wave Watch III continues to
demonstrate high bias with boundary conditions for the Near Shore
Wave Model, so have lower model wave heights by one foot through
the entire period.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...VJN
Short Term...Mignone
Long Term...Mignone
Aviation...VJN/Mignone
Marine...VJN/Mignone
Hazardous weather outlook, Jul 28, 2:55 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
255 AM EDT THU JUL 28 2016

MEZ001>006-010-011-015>017-029>032-290700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
255 AM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-290700-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
255 AM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 28, 4:23 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
423 PM EDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     LEE                     45.36N 68.29W
07/28/2016                   PENOBSCOT          ME   PUBLIC

            A NUMBER OF TREES DOWN ALONG ROUTE 6.

0220 PM     TSTM WND DMG     LEE                     45.36N 68.29W
07/28/2016                   PENOBSCOT          ME   PUBLIC

            TREES DOWN ON WINN ROAD.

0225 PM     TSTM WND DMG     MEDWAY                  45.61N 68.53W
07/28/2016                   PENOBSCOT          ME   NWS EMPLOYEE

            4 TREES DOWN ALONG MILE MARKER 238 ON INTERSTATE 95.

0240 PM     TSTM WND DMG     LINCOLN                 45.36N 68.51W
07/28/2016                   PENOBSCOT          ME   LAW ENFORCEMENT

            TREES DOWN ON CURTIS FARM ROAD.

0240 PM     TSTM WND DMG     MATTAWAMKEAG            45.51N 68.36W
07/28/2016                   PENOBSCOT          ME   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN TOWN. TIME ESTIMATED FROM THE
            RADAR.

0240 PM     TSTM WND DMG     MATTAWAMKEAG            45.51N 68.36W
07/28/2016                   PENOBSCOT          ME   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN TOWN. TIME ESTIMATED FROM THE
            RADAR.

0240 PM     TSTM WND DMG     WINN                    45.49N 68.37W
07/28/2016                   PENOBSCOT          ME   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ALONG ROUTE 168.

0302 PM     TSTM WND DMG     2 E MAPLETON            46.68N 68.12W
07/28/2016                   AROOSTOOK          ME   LAW ENFORCEMENT

            5 TREES DOWN ALONG ROUTE 163 NEAR HAYSTACK MOUNTAIN
            BLOCKING THE ROAD.

0320 PM     HAIL             PRESQUE ISLE            46.68N 68.02W
07/28/2016  E1.00 INCH       AROOSTOOK          ME   PUBLIC

0322 PM     HAIL             1 W PRESQUE ISLE        46.68N 68.04W
07/28/2016  E0.88 INCH       AROOSTOOK          ME   PUBLIC

&&

JAH
Local storm report, Jul 28, 4:38 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
438 PM EDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             EASTON                  46.64N 67.91W
07/28/2016  E1.50 INCH       AROOSTOOK          ME   PUBLIC

&&

PETER
Local storm report, Jul 28, 4:41 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
441 PM EDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             LEE                     45.36N 68.29W
07/28/2016  E1.00 INCH       PENOBSCOT          ME   PUBLIC

&&

PETER
Local storm report, Jul 28, 4:42 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
442 PM EDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     LINCOLN                 45.36N 68.51W
07/28/2016                   PENOBSCOT          ME   LAW ENFORCEMENT

            TREES DOWN ON CURTIS FARM ROAD. TIME ESTIMATED FROM THE
            RADAR.

&&

JAH
Special weather statement, Jul 28, 4:54 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
454 PM EDT THU JUL 28 2016

MEZ002-006-282130-
SOUTHEAST AROOSTOOK-NORTHEAST AROOSTOOK-
454 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY...

AT 454 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
HOULTON...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOULTON...BRIDGEWATER...SMYRNA...DUDLEY TOWNSHIP...LITTLETON...
MONTICELLO...NEW LIMERICK...LUDLOW...MERRILL...DUDLEY AND WEBBERTOWN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 95 BETWEEN MILE MAKERS 291 AND 304.
 US HIGHWAY 1 BETWEEN HOULTON AND BRIDGEWATER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4612 6778 4616 6827 4644 6785 4642 6778
TIME...MOT...LOC 2054Z 286DEG 34KT 4627 6785

DUMONT
Local storm report, Jul 28, 5:16 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
516 PM EDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     PRESQUE ISLE            46.68N 68.02W
07/28/2016                   AROOSTOOK          ME   TRAINED SPOTTER

            TREES DOWN AT UMPI. TIME ESTIMATED FROM THE RADAR.

&&

JAH

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:14 PM EDTSpecial Weather StatementCARPiscataquis46 min
Jul 28, 1:06 PM EDTSpecial Weather StatementCARPenobscot24 min
Jul 28, 1:17 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis43 min
Jul 28, 1:36 PM EDTSevere Thunderstorm WarningCARAroostook39 min
Jul 28, 2:02 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis43 min
Jul 28, 2:20 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington40 min
Jul 28, 2:44 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington46 min
Jul 28, 2:48 PM EDTSevere Thunderstorm WarningCARAroostook, Hancock, Penobscot, Washington42 min
Jul 28, 2:55 PM EDTSevere Thunderstorm WarningCARAroostook50 min
Jul 28, 3:46 PM EDTSpecial Weather StatementCARHancock44 min
Jul 28, 4:02 PM EDTSpecial Weather StatementCARWashington43 min
Jul 28, 4:54 PM EDTSpecial Weather StatementCAR36 min
Jul 28, 5:12 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington48 min
Jul 28, 5:33 PM EDTSpecial Weather StatementCAR27 min
Jul 28, 5:45 PM EDTSevere Thunderstorm WarningCARPenobscot24 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.